Texas, 2011

Heat in Texas, August 6 to 31, 2011

August 6 to 31, 2011 · NWS FWD · 7 events in 7 counties and zones

Brutal triple digit daytime temperatures and warm overnight lows continued to occur across north Texas through the month of August. Only 3 scattered days provided relief from the record-setting heat.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
13
Injuries
345
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Brutal triple digit daytime temperatures and warm overnight lows continued to occur across north Texas through the month of August. Only 3 scattered days provided relief from the record-setting heat. By the time August ended, it had been the warmest summer on record in both Dallas/Fort Worth and Waco. The average temperature for the summer months at DFW was 90.1, and the average temperature at Waco was 90.5. From June 30th - August 12th, Waco set a new record greatest consecutive 100-degree days of 44 days. Both DFW and Waco set new record greatest annual 100-degree days for the summer months with a few additional days in the month of September. Many daily high temperatures records and highest minimum temperature records were set or tied during the month of August. Dallas/Fort Worth again tied the all-time record highest minimum temperature of 86 degrees set in July 2011, and Waco set the all-time record highest minimum temperature of 86 degrees on the 2nd. The prolonged heat took its toll on North Texans and there were 27 heat related deaths and many more heat related illnesses. An Excessive Heat Warning was in effect for all but the southwestern counties the first 5 days of the month. A Heat Advisory was in effect for all or parts of north Texas for most of the remainder of the month except for a few days in the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 5, 10:25 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 5, 10:25 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 PM CDT FRI AUG 5 2011

.AVIATION...
/06Z TAFS/

NO CHANGES TO ONGOING FORECAST.

25

.../PREVIOUS AVIATION DISCUSSION/...
/00Z TAFS/

NO CONCERNS...CONTINUED VFR WITH PERSISTENCE FORECAST.

AIRPORT WEATHER WARNING THROUGH SATURDAY FOR EXCESSIVE HEAT.

25

&&

.UPDATE...
MADE SOME MINOR ADJUSTMENTS TO THE HIGHS ON SATURDAY. ALSO
REWORKED SATURDAYS DEWPOINTS AND INCREASED AFTERNOON WINDS
SLIGHTLY.

WE/VE DECIDED TO KEEP THE EXCESSIVE HEAT WARNING IN EFFECT THROUGH
SATURDAY EVENING...EVEN THOUGH SOME LOCATIONS DID NOT REACH
CRITERIA TODAY. THIS WAS DUE TO SLIGHTLY HIGHER DAYTIME WINDS THIS
AFTERNOON COMPARED TO THE PREVIOUS FEW DAYS. THE WIND RESULTED IN
MORE MIXING OF SURFACE DEWPOINTS WHICH RESULTED IN HEAT INDICES
SLIGHTLY LOWER THAN EXPECTED. THIS MAY AGAIN HAPPEN ON SATURDAY
AFTERNOON.

LOOKING AHEAD...SURFACE DEWPOINTS MAY HOLD MORE FIRM MUCH OF NEXT
WEEK...RESULTING IN LESS AFTERNOON MIXING OF DEWPOINTS. THUS...THERE
IS A GOOD CHANCE THAT THE EXCESSIVE HEAT WARNING WOULD BE EXTENDED
INTO NEXT WEEK.  75

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT FRI AUG 5 2011/
THE HEAT WILL REMAIN THE MAIN WEATHER CONCERN FOR THE NEXT WEEK.
THE UPPER RIDGE CENTERED ACROSS NORTH TEXAS WILL SHIFT WESTWARD
DURING THE NEXT SEVERAL DAYS. THIS MAY ALLOW THE HIGH
TEMPERATURES TO COOL BY ONE OR TWO DEGREES. A WEAK COLD FRONT IS
EXPECTED TO WORK ITS WAY DOWN TO NEAR THE RED RIVER LATE
WEDNESDAY. ALTHOUGH THE BEST RAIN CHANCES WILL REMAIN TO OUR NORTH
AND NORTHEAST...THIS FRONT OR ANY OUTFLOW BOUNDARIES FROM STORMS
THAT FORM TO OUR NORTH... MAY ALLOW FOR SOME VERY LOW RAIN CHANCES
NEAR THE RED RIVER WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. FOR NOW
HAVE JUST KEPT LOW POPS FOR THURSDAY AFTERNOON/EVENING ALONG AND
NORTH OF A GRAHAM TO SULPHUR SPRINGS LINE.    58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  84 107  84 106  83 /   0   0   5   5   0
WACO, TX              82 106  82 106  81 /   0   0   0   5   0
PARIS, TX             81 106  82 105  79 /   5   0   5   5   0
DENTON, TX            81 106  81 105  81 /   5   5   5   5   0
MCKINNEY, TX          81 105  81 104  79 /   5   0   5   5   0
DALLAS, TX            86 107  86 106  85 /   0   0   5   5   0
TERRELL, TX           81 106  81 105  80 /   0   0   0   5   0
CORSICANA, TX         80 106  81 105  79 /   0   0   0   5   0
TEMPLE, TX            78 105  78 104  78 /   0   0   0   5   5
MINERAL WELLS, TX     78 108  78 108  78 /   5   0   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR TXZ091>095-
100>107-115>123-131>135-145>148-158>162-174-175.

HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR TXZ129-130-141>144-156-
157.

&&

25/75
Hazardous weather outlook, Aug 5, 6:47 PM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
747 PM CDT FRI AUG 5 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-070100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
747 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF NORTH
TEXAS...EXCEPT FOR THE AREA SOUTHWEST OF A LINE FROM BRECKENRIDGE...
TO HILLSBORO...TO KILLEEN WHERE A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE EXCESSIVE HEAT WARNING FOR MOST OF THE AREA WILL CONTINUE
THROUGH 9PM SATURDAY EVENING. OUTSIDE OF THE WARNING AREA...A HEAT
ADVISORY IS ALSO IN EFFECT THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS NORTH OF
INTERSTATE 30 THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Dallas

When
August 6, 2:21 AM CST to August 31, 11:59 PM CST
Where
Dallas forecast zone
Deaths
3 direct, 1 indirect
Injuries
210 direct, 0 indirect
Reported by
County Official
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Triple digit temperatures were recorded nearly every day during the month of August. According to the medical examiner, after the excessive heat ended on the 5th, another four people people died as a result of the heat. In addition, the medical examiner reported an additional approximately 210 cases of heat-related illnesses through the end of the month. A heat advisory was in effect nearly every day after the Excessive Heat Warning ended on the morning of the 6th.

Heat, Tarrant

When
August 6, 2:21 AM CST to August 31, 11:59 PM CST
Where
Tarrant forecast zone
Deaths
3 direct, 1 indirect
Injuries
135 direct, 0 indirect
Reported by
County Official
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Triple digit temperatures were recorded nearly every day during the month of August. According to the medical examiner, after the excessive heat ended on the 5th, another four people died as a result of the heat. In addition, the medical examiner reported an additional approximately 135 cases of heat-related illnesses through the end of the month. A heat advisory was in effect nearly every day after the Excessive Heat Warning ended on the morning of the 6th.

Heat, Fannin

When
August 6, 2:21 AM CST to August 31, 11:59 PM CST
Where
Fannin forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Triple digit temperatures were recorded nearly every day during the month of August. According to the medical examiner, one person died on the 6th as a result of the heat. A heat advisory was in effect for several days during the month after the Excessive Heat Warning ended on the morning of the 6th.

Heat, Hunt

When
August 6, 2:21 AM CST to August 31, 11:59 PM CST
Where
Hunt forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Triple digit temperatures were recorded nearly every day during the month of August. According to the medical examiner, one person died on the 7th as a result of the heat. A heat advisory was in effect for several days during the month after the Excessive Heat Warning ended on the morning of the 6th.

Heat, Parker

When
August 6, 2:21 AM CST to August 31, 11:59 PM CST
Where
Parker forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Triple digit temperatures were recorded nearly every day during the month of August. According to the medical examiner, one person died on the 10th as a result of the heat. A heat advisory was in effect for several days during the month after the Excessive Heat Warning ended on the morning of the 6th.

Heat, Collin

When
August 6, 2:21 AM CST to August 31, 11:59 PM CST
Where
Collin forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Triple digit temperatures were recorded nearly every day during the month of August. According to the medical examiner, one person died on the 12th as a result of the heat. A heat advisory was in effect for several days during the month after the Excessive Heat Warning ended on the morning of the 6th.

Heat, Montague

When
August 6, 2:21 AM CST to August 31, 11:59 PM CST
Where
Montague forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Triple digit temperatures were recorded nearly every day during the month of August. According to the medical examiner, one person died on the 17th as a result of the heat. A heat advisory was in effect for several days during the month after the Excessive Heat Warning ended on the morning of the 6th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Dallas2011-08-0656FemalePermanent HomeDirect
Heat, Dallas2011-08-1492FemalePermanent HomeDirect
Heat, Dallas2011-08-1486FemalePermanent HomeDirect
Heat, Dallas2011-08-2360MalePermanent HomeIndirect
Heat, Tarrant2011-08-0772FemaleOutside/Open AreasDirect
Heat, Tarrant2011-08-2063MalePermanent HomeDirect
Heat, Tarrant2011-08-1875MalePermanent HomeIndirect
Heat, Tarrant2011-08-0760MaleVehicle/Towed TrailerDirect
Heat, Fannin2011-08-0658MaleOtherDirect
Heat, Hunt2011-08-0748FemalePermanent HomeDirect
Heat, Parker2011-08-1076MalePermanent HomeDirect
Heat, Collin2011-08-1270FemaleOutside/Open AreasDirect
Heat, Montague2011-08-1773MaleMobile/Trailer HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344080, 344082, 344086, 344091, 344093, 344094, 344681.